Michigan, 2007

Winter Weather in Michigan, April 7, 2007

April 7, 2007 · NWS DTX · 2 events in 2 counties and zones

A late season blast of Arctic air led to a few lake effect snow squalls that caused a multi-car accident in the Fenton area and several rollover accidents in the Ann Arbor area on the night before Easter. All of the accidents occurred around 1800 EST when intense snow squalls briefly resulted in near whiteout conditions.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A late season blast of Arctic air led to a few lake effect snow squalls that caused a multi-car accident in the Fenton area and several rollover accidents in the Ann Arbor area on the night before Easter. All of the accidents occurred around 1800 EST when intense snow squalls briefly resulted in near whiteout conditions. Temperatures were in the 20s and roads were reportedly very icy. At least 25 vehicles crashed on US 23 in the Fenton area. The police locked down both lanes of the expressway for 3 hours, from Owen Road to Thompson Road. In northeast Ann Arbor, at least six vehicles flipped over during an intense snow squall. No serious injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 7, 2:40 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 7, 2:40 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
340 PM EDT SAT APR 7 2007

.SHORT TERM...TONIGHT AND SUNDAY

NUMEROUS SNOW SHOWERS EXPECTED TO CONTINUE INTO THE EARLY EVENING
HOURS. COMBINATION OF DIURNAL INSTABILITY AND UPPER WAVE OVER LAKE
HURON DIVING SOUTH OVER THE REGION...WILL CONTINUE TO FUEL
WIDESPREAD SNOW SHOWER ACTIVITY THOUGH AROUND 02-03Z. UPPER WAVE
WILL THEN BEGIN TO SLIDE EAST OF THE REGION...HOWEVER DEEP CYCLONIC
FLOW TO REMAIN OVER THE REGION OVERNIGHT...ALONG WITH LITTLE
MODERATION OF 850 MB TEMPERATURES...WHICH IS A RESULT OF THE VERY
SLOW MOVEMENT OF LOW PRESSURE SYSTEM OVER QUEBEC AND RAPID
CYCLOGENESIS TAKING PLACE ALONG THE NORTHERN ATLANTIC SEABOARD. SO
SCATTERED SNOW SHOWERS TO CONTINUE OVERNIGHT...ACCUMULATIONS WILL BE
LESS THAN AN INCH THOUGH AS BOTH SYNOPTIC AND DIURNAL SUPPORT
DIMINISH.

MODELS INDICATING GRADUAL WEAKENING OF CYCLONIC FLOW ON SUNDAY...IN
FACT 300 MB FLOW ACTUALLY BECOMES CONFLUENT DURING THE AFTERNOON.
HOWEVER LOW LEVEL LAPSE RATES STILL VERY STEEP...SO ANTICIPATE LIGHT
SNOW SHOWERS TO REDEVELOP BY 15Z...THEN DIMINISH DURING THE LATE
AFTERNOON. WILL MAINTAIN SCATTERED POPS THROUGH THE DAY AS 850 MB
TEMPERATURES ONLY WARM TO AROUND -12C. NORTHWEST TO WEST FLOW
THROUGH THE SHORT TERM PERIOD WILL KEEP HEAVIER LAKE EFFECT SNOW
SHOWERS OFF SHORE...SO ACCUMULATIONS FOR THE TIP OF THE THUMB SHOULD
BE HELD DOWN TO JUST AN INCH OR TWO AS WELL. MAY SEE A BRIEF FLARE
UP EARLY THIS EVENING AS WINDS BECOME A LITTLE MORE NORTHERLY AS
INTERACTION WITH UPPER WAVE TIGHTENS UP SURFACE TROUGH AXIS.

&&

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

BUILDING SHORTWAVE RIDGING AND INCREASING SURFACE PRESSURE SHOULD
FOR THE MOST PART SHUTDOWN THE LAKE EFFECT SNOW FACTORY THAT HAS
SET UP SHOP ACROSS MICHIGAN FOR MUCH OF THIS PAST WEEK. THE
GRADUAL WARMING OF TEMPERATURES AT 850MB WILL STILL ALLOW FOR
SCATTERED FLURRIES THOUGH SUNDAY NIGHT AND MONDAY. CLOUD COVER
WILL REMAIN ABUNDANT WITH DEEPER MOISTURE HANGING ON ACROSS THE
NORTHERN GREAT LAKES...THE ONLY EXCEPTION BEING TUESDAY MORNING
WHEN SUNNY SKIES MAY BEGIN THE DAY. A COUPLE OF DEGREES WERE NOT
ONLY TAKEN OFF FOR MAXIMUM TEMPERATURES MONDAY AFTERNOON BUT ALSO
THE LOWS FOR MONDAY AND TUESDAY MORNINGS. GENERAL NORTHWEST FLOW
WILL PREVAIL UNTIL MIDDAY TUESDAY...SO SURFACE TRAJECTORIES OFF OF
RECENT SNOWPACK TO OUR NORTH AND WEST WILL KEEP READINGS COOL.

MODELS CONTINUE TO ADVERTISE SIGNIFICANT SYSTEM AFFECTING THE UPPER
MIDWEST MID WEEK...WITH ONSET IN THIS AREA APPEARING TO BE LATE
TUESDAY. THERE IS GOOD CONSENSUS AMONG THE 12UTC MEDIUM RANGE SUITE
THAT STRONG LEE OF THE ROCKIES CYCLOGENESIS WILL COMMENCE MONDAY
NIGHT OVER SOUTHEASTERN WYOMING/NORTHEASTERN COLORADO. THE SURFACE
LOW WILL INITIALLY DIG INTO KANSAS AND MISSOURI TUESDAY BEFORE
LIFTING.  THE EXACT TRACK HEADING INTO TUESDAY EVENING REMAINS
MUDDLED WITH MODELS DISAGREEING ON THE EXACT SURFACE LOW AND
ASSOCIATED INCREASED MOISTURE POSITIONING. THE CYCLONE TRACK WILL BE
EXTREMELY IMPORTANT AS IT WILL CERTAINLY DICTATE PRECIPITATION TYPE.
SOUTHEASTERN MICHIGAN CONTINUES TO BE THE PARTICULAR AREA WITH THE
HIGHEST UNCERTAINTY TO PRECIPITATION TYPE.

THE ACTIVE PATTERN RESULTS FROM A STRONG NORTHERN PACIFIC JET STREAM
MAKING LANDFALL EARLY THIS UPCOMING WEEK.  UNTIL THE ENERGY IS WELL
SAMPLED WITHIN THE RADIOSONDE NETWORK THERE WILL REMAIN FLUCTUATIONS
IN REGARDS TO THE CYCLONE TRACK. TWO MAJOR PLAYERS WILL DETERMINE
THE OUTCOME OF THIS EVENT. THE FIRST IS THE LARGE BROADSCALE
TROUGH AND COLD AIR CURRENTLY CARVING OUT MOST OF THE EASTERN
UNITED STATES. THE SECOND FEATURE WILL BE A ROBUST WAVE/CUTOFF LOW
SETTLING INTO SOUTHEASTERN MANITOBA/SOUTHWESTERN ONTARIO BY 00UTC
MONDAY. THE INTERACTION BETWEEN THE INCOMING PACIFIC AND ARCTIC
SHORTWAVES WILL CAUSE THE BAROCLINIC ZONE CURRENTLY DRAPED ACROSS
THE GULF COAST TO SHARPEN AND LIFT NORTHWARD. STRENGTH OF THESE
WAVES AND SYNOPTIC SCALE COLD POOL WILL DETERMINE THE EXACT
PLACEMENT OF THE COLD/WARM AIR INTERFACE AND RESULTANT CYCLONE
TRACK AND PRECIPITATION TYPES.

A LOOK AT THE 07/00UTC RUN OF THE GFS ENSEMBLE SHOWS THERE IS STILL
LARGE DIFFERENCES AMONGST THE MEMBERS IN REGARD TO THE STRENGTH AND
PLACEMENT OF THE EASTERN MANITOBA SHORTWAVE.  ALSO...CONSIDERABLE
SPREAD EXISTS WITH RESPECT TO 500MB HEIGHTS ACROSS THE CENTRAL US
BEGINNING 4/11 12UTC...WHICH RESULTS FROM THE POOR HANDLING OF THE
AFOREMENTIONED PHASING EVENT. AS FOR THE GFS OPERATIONAL RUNS...00
AND 06 UTC FLAVORS ACTUALLY IN VERY GOOD CONTINUITY WITH PLACEMENT
AND STRENGTH.  HOWEVER...ALTHOUGH THE 12UTC SIMULATION CONTINUES THE
TREND OF SLOWER ONSET...IT DEPICTED A NORTHERN SOLUTION WITH A
WEAKER MORE ELONGATED SURFACE LOW. THERE IS SUPPORT FOR THIS
SOLUTION WITH THE LATEST GLOBAL GEM. THIS FORECAST SIDED WITH THE
00/06 GFS WHICH WAS ALREADY REFLECTED WELL IN THE INHERITED
FORECAST. LATEST 12 UTC ECMWF HAS COME IN RECENTLY AND AGREES MORE
WITH THE 00/06UTC SOLUTION. AS FOR SIGNIFICANT CHANGES REGARDING THE
MID WEEK SYSTEM DELAYED ONSET OF PRECIPITATION TO AFTER 18UTC
TUESDAY WHICH WILL MOST LIKELY NEED TO BE PUSHED BACK FURTHER.

&&

.PREV DISCUSSION...ISSUED 1250 PM EDT SAT APR 7 2007

AVIATION...

WIDESPREAD SNOW SHOWER ACTIVITY EXPECTED THROUGH 03Z. COMBINATION OF
COLD UNSTABLE AIR ALOFT AND APPROACH OF ANOTHER UPPER WAVE WILL FUEL
NUMEROUS SNOW SHOWERS THROUGH AROUND 03Z. AS A RESULT WIDESPREAD
MVFR CONDITIONS EXPECTED...WITH OCCASIONAL IFR IN HEAVIER SNOW
SHOWERS. LOSS OF DIURNAL COMPONENT AND SLOWLY WARMING 850 MB
TEMPERATURES WILL ALLOW SNOW SHOWERS TO SLOWLY TAPER OFF OVERNIGHT.
STILL ANTICIPATE WIDESPREAD MVFR CONDITIONS...WITH PATCHY VFR
CONDITIONS POSSIBLE AFTER MIDNIGHT. WEAKER LOW LEVEL CYCLONIC FLOW
ON SUNDAY AND CONFLUENT UPPER LEVEL FLOW DEVELOPING...AS A RESULT
ONLY ANTICIPATE SCATTERED LIGHT SNOW SHOWERS 12-18Z...WITH AREAS OF
VFR CONDITIONS DEVELOPING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY...UNTIL 8 PM SATURDAY.

&&

SHORT TERM...GSS
LONG TERM...CB
AVIATION...GSS

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Apr 7, 3:09 PM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
409 PM EDT SAT APR 7 2007

MIZ047-048-053-054-060>063-068>070-075-076-082-083-082015-
MIDLAND-BAY-SAGINAW-TUSCOLA-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
409 PM EDT SAT APR 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ACCUMULATING SNOW IS POSSIBLE DURING THE MID WEEK PERIOD AS A
STORM SYSTEM TRACKS THROUGH THE NORTHERN OHIO VALLEY. THE EVENTUAL
TRACK OF THIS SYSTEM WILL GREATLY IMPACT PRECIPITATION TYPE AND ANY
SNOW ACCUMULATIONS. REFINEMENTS WILL BE MADE TO THE FORECAST AS
CONFIDENCE INCREASES IN THE STORM TRACK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-082015-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
409 PM EDT SAT APR 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MICHIGAN WATERS OF
LAKE ERIE THROUGH THIS EVENING. PLEASE SEE THE LATEST NEARSHORE
FORECAST /NSHDTX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GALE WARNING MAY BE NEEDED FOR THE OPEN WATERS OF LAKE HURON
WITH SMALL CRAFT ADVISORIES NEEDED FOR LAKE ST CLAIR AND ALL
NEARSHORE WATERS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ049-055-082015-
HURON-SANILAC-
409 PM EDT SAT APR 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SNOW SHOWERS WILL CONTINUE INTO THE OVERNIGHT HOURS. A
WEAK TROUGH DROPPING INTO SOUTHEASTERN MICHIGAN FROM THE NORTH
WILL ALLOW FOR A SLIGHT MORE NORTHERLY WIND FETCH ACROSS THE THUMB
REGION. THIS ACTIVITY MAY BRING A LOCALIZED ADDITIONAL INCH OF
SNOW ACCUMULATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ACCUMULATING SNOW IS POSSIBLE DURING THE MID WEEK PERIOD AS A
STORM SYSTEM TRACKS THROUGH THE NORTHERN OHIO VALLEY. THE EVENTUAL
TRACK OF THIS SYSTEM WILL GREATLY IMPACT PRECIPITATION TYPE AND ANY
SNOW ACCUMULATIONS. REFINEMENTS WILL BE MADE TO THE FORECAST AS
CONFIDENCE INCREASES IN THE STORM TRACK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER
SPOTTER REPORTS OF SNOW ACCUMULATION WOULD BE GREATLY APPRECIATED.

CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Genesee

When
April 7, 5:30 PM EST to 6:30 PM EST
Where
Genesee forecast zone
Reported by
Newspaper
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Winter Weather, Washtenaw

When
April 7, 5:30 PM EST to 6:30 PM EST
Where
Washtenaw forecast zone
Reported by
Newspaper
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29978, 29979.